Health officials warn of severe bleeding caused by certain mixes of synthetic marijuana

INDIANAPOLIS -- The state department of health has issued a warning after several reports of severe bleeding from patients who have recently used synthetic drugs like synthetic marijuana. 

Health officials say Indiana has seen several cases where the drugs may have been laced with the active ingredient in rat poison - which can cause severe side effects - like bleeding - and is very dangerous. 

Indiana has already seen multiple cases, according to health officials and Illinois has seen even more.

READ | People are using heavy-duty bug sprays to get high | Four overdoses linked to suspected K2 at downtown reentry facility

Patients who have been treated for the issue did not have any history of taking warfarin or any exposure to brodifacoum-containing rat poisons but all patients did report using synthetic marijuana. 

The Poison Center at IU Health recommends that anyone who has smoked synthetic marijuana or any drug with the following street name that could have been from Chicago get tested for the drug. 

  • Fake Weed
  • Legal Weed
  • Spice
  • K2
  • KD
  • Mind Trip
  • OMG
  • Black Giant
  • Matrix
  • Scooby Snacks
  • Ak-47
  • Genie

The effects of these drugs and others can be unpredictable and sometimes life-threatening.

Health officials are investigating the outbreak and is asking any doctor who treats a patient with a suspect case of coagulopathy to contact the Indiana State Department of Health Epidemiology Resource Center. 

Recommendations from IU Health:

  • Health care providers and health departments caring for or investigating unusual cases of bleeding—such as bloody nose or hematuria-- should inquire about potential exposures to synthetic marijuana (including sites of purchase), and conduct INR testing.
  • Until the specific products involved are identified, health care providers should conduct INR testing on any patients with recent synthetic marijuana use even if those patients have not had any abnormal bleeding.
  • Providers should also identify alternative sources of vitamin K supplies if needed.

MORE TOP STORIES | Woman overdoses on heroin in bathroom at Riley Hospital for Children | Co-defendant in federal Grundy case to plead guilty to trafficking in heroin, meth | New Palestine mom says popular hair product left family's hair falling out in clumps | Man fills up gas tank, only to find water | 22-year-old arrested in connection with St. Patrick's Day murder

Top Trending Videos

Print this article Back to Top